Georgia, 2024

Flash Flooding and Damaging Wind in Georgia, March 9, 2024

March 9, 2024 · NWS TAE · 18 events in 11 counties and zones

A line of thunderstorms moved through the tri-state area ahead of a cold front. Severe weather and flash flooding accompanied this line, mainly across southeast Alabama and southwest Georgia, although a few trees were also blown down in northwest Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A line of thunderstorms moved through the tri-state area ahead of a cold front. Severe weather and flash flooding accompanied this line, mainly across southeast Alabama and southwest Georgia, although a few trees were also blown down in northwest Florida. One tornado was reported in Dale County, AL, and another tornado briefly occurred in northeast Leon County, FL extending into Jefferson county, FL.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 9, 3:22 AM EST, 8 minutes earlier.

Area forecast discussion, Mar 9, 3:22 AM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
322 AM EST Sat Mar 9 2024

...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, FIRE WEATHER, HYDROLOGY...

...THE THREAT FOR HEAVY RAINFALL AND SEVERE WEATHER CONTINUES
THROUGH TODAY...

.NEAR TERM...
(Today and tonight)
Issued at 316 AM EST Sat Mar 9 2024

Overnight convective and environmental trends have prompted a
Tornado Watch for SE AL, and parts of the FL Panhandle & SW GA
until 16Z today. Bands of training thunderstorms have also been
producing heavy rainfall across the Wiregrass Region where a Flood
Watch remains in effect.

Strong to severe storms are possible today across the forecast
area with heavy rainfall and flooding also possible. An initially
positive tilted trough will become neutrally tilted through the day
with its wind field increasing in magnitude through the afternoon.
In response, the low-level jet will strengthen with an increasing
wind field over much of the area on the order of 40-50kts. At the
surface, southerly flow is currently ongoing ahead of a cold front
progressing through the southeastern US advecting upper 60s to low
70s dewpoints into the area. Despite cloud cover, surface-based CAPE
will reach around 1500J/kg in the afternoon, perhaps as high as
2000j/kg east of the Apalachicola river. Heavy rain is also expected
to occur with this system (see hydrology discussion below).

Following this morning, a lull in convection is expected before the
low-level jet begins to strengthen as forcing will diminish
somewhat. Reinvigoration is expected following 12z ahead of the cold
front with a line of storms forming which will march east through
the CWA. With the increasing LLJ, large looping hodographs are
evident ahead of the aforementioned line of storms yielding 0-3km
SRH values around 250-300m2/s2. As such, a couple tornadoes
appear possible with severe winds along the line with a particular
interest in our FL and GA counties east of the Apalachicola
river.

Later today, the cold front will push through the area with
northwesterly surface flow overspreading the CWA. This will drop
dewpoints notably across the area with conditions outside feeling
less muggy than the past few days. Todays high temperatures will
range from the mid to upper 70s. Overnight lows will into the upper
40s for our SE AL and portions of SW GA with our FL and southernmost
GA counties seeing lows in the low 50s.

&&

.SHORT TERM...
(Sunday through Monday night)
Issued at 316 AM EST Sat Mar 9 2024

Cooler and drier weather prevails in the wake of the Friday-Saturday
system. Surface high pressure translating eastward from the MS
Valley prompts a gradually veering of the winds from NW to NE. The
post-frontal airmass is likely to make for below-normal temperatures
with forecast highs in the 60s to low 70s and widespread 40s for
lows. As a heads up to spring breakers, somewhat strong offshore
breezes looks to induce a high rip-current risk at the local
beaches.

&&

.LONG TERM...
(Tuesday through Friday)
Issued at 316 AM EST Sat Mar 9 2024

High pressure gives way to a passing upper impulse over the Northern
Gulf and a localized enhancement of the East Pacific subtropical jet
mid-week. These features force an area of maritime convection over
the Eastern Gulf that re-introduces rain chances mainly south of I-
10 Wednesday into Wednesday evening. Isolated thunder also appears
possible closer to the coast.

Ridging then builds over the region on Thursday through Friday
with upper-level height rises supporting a notable increase in
temperatures to close out the long-term period. In fact, modeled
500-mb heights in the 582-585 dm range are around the 90th
percentile, per SPC sounding climo for KTLH. As such, we are
looking at forecast highs up to the low 80s for many locations
with prior days holding in the 70s. Lows increase by several
degrees each successive day with widespread 40s Tuesday morning to
low/mid 60s by Friday morning.

The next weather system begins taking shape to our west in
response to a shortwave trough moving into the TN Valley from the
Southern Plains late Thursday/early Friday.

&&

.AVIATION...
(06Z TAFS)
Issued at 316 AM EST Sat Mar 9 2024

Conditions will continue deteriorating across all sites
this evening with KDHN and KABY receiving TSRA first. All sites will
see IFR/LIFR CIGs throughout the period. Currently, sea fog and LIFR
ceilings are impacting KECP and will need more monitoring through
the evening. All sites will experience thunderstorms through the
afternoon hours, clearing up in the late afternoon to evening as a
cold front pushes through. Gusts ranging from 20-30kts are possible
at all sites outside of thunderstorms.

&&

.MARINE...
Issued at 316 AM EST Sat Mar 9 2024

Borderline advisory conditions persist until later this morning for
the western legs with strong convectively driven gusts from
thunderstorms moving across the waters today. Waterspouts and
lightning are additional concerns. Small craft should exercise
caution elsewhere. Once the associated cold front exits to the east,
northwest breezes usher in renewed advisory levels tonight through
Sunday west of Apalachicola. Tranquil boating returns early next
week ahead of showers and isolated thunder around mid-week.

&&

.FIRE WEATHER...
Issued at 316 AM EST Sat Mar 9 2024

Fire: A widespread wetting rain is expected to occur today across
the forecast area eliminating fire concerns for today. Tomorrow,
elevated dispersions are forecast across our SE AL and SW GA
counties behind a cold front that will pass through today.
Otherwise, there are no other fire concerns for the forecast
period.

&&

.HYDROLOGY...
Issued at 316 AM EST Sat Mar 9 2024

A Flood Watch remains in effect for SE AL and our northern-tier SW
GA counties through at least early this afternoon for bands of
training thunderstorms ongoing as of late last night. This activity
will continue to push eastward and pose a flash flooding threat at
least through late morning. Multiple locations in SE AL have already
reported rain amounts in excess of 3 inches with additional rainfall
likely.

As we get later into the morning hrs to midday, the heavy flood
threat should lessen once the primary warm front and attendant
convection lifts north. A trailing cold front then sweeping through
the region prompts additional activity to become more progressive.
Pockets of heavy rainfall are still possible east of the
Apalachicola River.

The combination of observed heavy rain in Central GA/AL and the
Wiregrass Region will prompt rises to many rivers such as the
Chattahoochee and Flint. The former is now forecast to reach minor
flood stage  at Columbus and W.F. George L&D later today.
Precipitation trends through Saturday will dictate the fate of other
basins.

A period of dry weather is expected from Sunday into at least
Wednesday.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the
office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   78  53  69  45 /  90  10   0   0
Panama City   75  52  67  48 /  80   0   0   0
Dothan        75  47  64  42 /  60   0   0   0
Albany        77  49  65  40 /  80   0   0   0
Valdosta      78  53  68  44 /  90  20   0   0
Cross City    79  56  72  46 /  80  40   0   0
Apalachicola  74  54  67  49 /  90  10   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Sunday evening for FLZ108-112-114-
     115.

GA...Flood Watch through this afternoon for GAZ120>131-142.

AL...Flood Watch through this afternoon for ALZ065>069.

GM...Small Craft Advisory until 9 AM CST this morning for GMZ750-752-
     770-772.

&&

NEAR TERM...Worster
SHORT TERM...IG3
LONG TERM....IG3
AVIATION...Worster
MARINE...IG3
FIRE WEATHER...Worster
HYDROLOGY...IG3

In the hours before

Special weather statement, Mar 9, 2:14 AM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
114 AM CST Sat Mar 9 2024

ALZ065-066-090745-
Dale AL-Coffee AL-
114 AM CST Sat Mar 9 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN DALE AND
NORTHEASTERN COFFEE COUNTIES THROUGH 145 AM CST...

At 114 AM CST, Doppler radar was tracking a strong thunderstorm near
New Brockton, or near Elba, moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Elba, Fort Novosel, Ozark, Enterprise, Newton, New Brockton, Ariton,
Mixons Crossroads, Hunt Field, Waterford, Dill, Hooper Stage Field,
Camp Humming Hills, Arguta, Clintonville, Wise Mill, Dale County
Lake, Marley Hill, Camp Alaflo Bsa, and Arcus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3133 8603 3151 8606 3161 8557 3134 8558
TIME...MOT...LOC 0714Z 262DEG 38KT 3144 8596

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD

The radar

The Ft Rucker radar (KEOX), 104 km away, was scanning. The volume nearest the first event began at 08:31 UTC.

Open the radar archive at this moment

Event by event

16 flash flood, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Flash Flood, Terrell

When
March 9, 3:30 AM EST to 9:00 AM EST
Where
Terrell County, 3 mi N of Dawson to 3 mi NW of Dawson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.813, -84.440

Several road were flooded, including some manhole covers being lifted by the flood waters in the Dawson area.

Flash Flood, Lee

When
March 9, 4:00 AM EST to 9:00 AM EST
Where
Lee County, 3 mi N of Leesburg to 3 mi NW of Leesburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.773, -84.170

Drainage ditches were washed out in Lee County.

Flash Flood, Quitman

When
March 9, 4:25 AM EST to 9:00 AM EST
Where
Quitman County, 4.18 mi NW of State Rd 27/County Rd 14 to 4.07 mi NNW of State Rd 27/County Rd 14
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.980, -85.050

Flooding was reported along Highway 39 near the Quitman-Stewart County line.

Flash Flood, Dougherty

When
March 9, 6:33 AM EST to 9:00 AM EST
Where
Dougherty County, 1.18 mi W of Albany to 1.25 mi W of Albany
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.573, -84.190

Flooding was reported at the intersection of South Magnolia Street and West Whitney Avenue.

Flash Flood, Dougherty

When
March 9, 6:33 AM EST to 9:00 AM EST
Where
Dougherty County, 0.5 mi N of Albany to 0.52 mi N of Albany
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.577, -84.168

Flooding was reported along the 800 block of West Broad Ave.

Flash Flood, Dougherty

When
March 9, 6:33 AM EST to 9:00 AM EST
Where
Dougherty County, 1.02 mi NE of Albany to 1.08 mi NE of Albany
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.580, -84.157

Flooding was reported at the intersection of North Jefferson Street and Pine Ave.

Flash Flood, Dougherty

When
March 9, 6:33 AM EST to 9:00 AM EST
Where
Dougherty County, 1.56 mi NE of Albany to 1.51 mi NE of Albany
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.585, -84.151

Flooding was reported at the intersection of North Washington Street and West Tift Ave.

Flash Flood, Dougherty

When
March 9, 6:33 AM EST to 9:00 AM EST
Where
Dougherty County, 0.58 mi NW of Albany to 0.42 mi WNW of Albany
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.575, -84.178

Flooding was reported at the intersection of West Highland Ave and South Slappey Blvd.

Thunderstorm Wind, Mitchell

When
March 9, 7:05 AM EST
Where
Mitchell County, Camilla
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.230, -84.210

There were four reports of trees down in Mitchell County.

Flash Flood, Turner

When
March 9, 8:00 AM EST to 10:00 AM EST
Where
Turner County, 1.22 mi WNW of Five Points to 1.46 mi SW of Five Points
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.648, -83.768

The southwest part of Turner county experienced flooding.

Flash Flood, Baker

When
March 9, 8:00 AM EST to 9:45 AM EST
Where
Baker County, 2.33 mi WNW of Hawkinstown to 2.43 mi NW of Hawkinstown
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.272, -84.477

Water was over the roadway on Hamill Road near Highway 200.

Flash Flood, Mitchell

When
March 9, 8:00 AM EST to 9:45 AM EST
Where
Mitchell County, 3.61 mi WNW of Pelham to 2.16 mi SSE of Mitchell County Arpt
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
31.148, -84.202

Flooding was reported on Old Pelham Road.

Flash Flood, Mitchell

When
March 9, 8:00 AM EST to 9:45 AM EST
Where
Mitchell County, 0.13 mi SSW of Baconton to 0.33 mi N of Baconton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
31.368, -84.161

Flooding was reported on Church St.

Flash Flood, Early

When
March 9, 8:00 AM EST to 9:00 AM EST
Where
Early County, 1.07 mi WNW of Luke to 0.75 mi NW of Luke
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.336, -85.007

One of two lanes was blocked by flooding on Highway 62 westbound at Mile Post 7.7, just west of Luke Station Road.

Flash Flood, Early

When
March 9, 8:00 AM EST to 9:00 AM EST
Where
Early County, 0.87 mi S of Blakely-Early Arpt to 1.14 mi S of Blakely-Early Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.377, -84.891

Highway 200 was closed in both directions at Mile Post 2.3 due to flooding.

Flash Flood, Ben Hill

When
March 9, 9:00 AM EST to 10:00 AM EST
Where
Ben Hill County, 1.06 mi SSE of Fitzgerald to 1.35 mi SSE of Fitzgerald
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.696, -83.242

Flooding on Highway 107 at Mile Post 6.1 resulted in a road closure.

Funnel Cloud, Lanier

When
March 9, 10:47 AM EST
Where
Lanier County, 2.73 mi NE of Courthouse
Reported by
Trained Spotter
Coordinates
31.110, -82.990

A funnel cloud was reported near the intersection of Highway 221 and Powell Road.

Flash Flood, Lowndes

When
March 9, 12:33 PM EST to 1:00 PM EST
Where
Lowndes County, 2.65 mi NE of Remerton to 2.79 mi NE of Remerton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.870, -83.282

A creek overflowed and submerged three cars along University Drive.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167782, 1167783, 1167784, 1167785, 1167786, 1167787, 1167788, 1167789, 1167790, 1167792, 1167794, 1167795, 1167796, 1167797, 1167798, 1167793, 1167791, 1167800.